Wyoming, 2006Wildfire in Wyoming, August 22 to 28, 2006
August 22 to 28, 2006 · NWS RIW · 2 events in 2 counties and zones
Lightning caused the ignition of the Outlaw 2 wildfire approximately 20 miles southwest of Kaycee on Tuesday, August 22. The fire occurred near a famed area called Hole-in-the-Wall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused the ignition of the Outlaw 2 wildfire approximately 20 miles southwest of Kaycee on Tuesday, August 22. The fire occurred near a famed area called Hole-in-the-Wall. The fire spread rapidly on Wednesday, August 23, growing from an estimated 300 acres on Tuesday to approximately 10,000 acres by midday Thursday, August 24. An estimated 12,270 acres were destroyed by the fire. One outbuilding and a restored historic cabin dating to early Wyoming history in the 19th century were consumed by the fire. The cost of the firefighting efforts reached $800,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 1:47 AM MST, 10 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 1:47 AM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
247 AM MDT TUE AUG 22 2006
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
JUST A FEW CLOUDS MOVING ACROSS THE FORECAST AREA THIS MORNING
AS HIGH PRESSURE STARTS TO DOMINATE THE WEATHER OVER THE COWBOY
STATE. MODELS CONTINUE WITH A DRY TREND OVER THE AREA THIS AFTERNOON
AND EVENING. STILL SEE ISOLATED ACTIVITY POSSIBLE ACROSS THE
NORTHERN AND EXTREME SOUTHERN ZONES AS SOUTHWEST FLOW INCREASES
OVER THE STATE. WILL BE BREEZY OVER THE WIND PRONE AREAS THIS
AFTERNOON. THIS WILL INCREASE THE FIRE DANGER OVER THESE AREAS. AT
THIS TIME CURRENT GUIDANCE STILL IN AGREEMENT WITH ITS LAST RUN OF
KEEPING WINDS JUST BELOW WARNING CRITERIA TODAY. RH VALUES WILL STILL
BE LOW AND SOME AREAS MAY GET ISOLATED WARNING CRITERIA...SO
NEXT SHIFT WILL NEED TO WATCH THIS AS THE DAY UNFOLDS. TEMPERATURES
TO BE THE WARMEST OF THE WEEK AS 700MB AT 16C OVER OUR FORECAST AREA.
THIS TRANSLATES TO MID TO UPPER 90S EAST OF THE DIVIDE AND MID TO
UPPER 80S ACROSS THE LOWEST ELEVATIONS IN THE WEST. TROUGH OF LOW
PRESSURE THAT IS NOW OVER THE PACIFIC NORTHWEST WILL HEAD EAST
WEDNESDAY WHICH WILL INCREASE SOUTHWEST FLOW AGAIN FOR ANOTHER ROUND
OF BREEZY CONDITIONS OVER THE WIND PRONE AREAS. WILL NOT ISSUE WATCH
FOR THIS AS WIND SPEEDS STILL JUST BELOW WARNING VALUES. DURING THE
EVENING TROUGH WORKS ITS WAY EAST AND BRINGS A FRONT ACROSS THE
NORTHERN ZONES. THIS TO KEEP ISOLATED CONVECTION OVER THE AREA DURING
THIS PERIOD AND CONTINUE IT INTO THURSDAY. FRONT TO COOL THINGS DOWN
A FEW DEGREES WEDNESDAY AND THURSDAY WITH MUCH COOLER HIGHS OVER THE
STATE BY FRIDAY.
.LONG TERM...FRIDAY THROUGH TUESDAY
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD. A VIGOROUS SHORTWAVE WILL BE ON OUR DOORSTEP AT THE
BEGINNING OF THE EXTENDED PERIOD. THIS SHORTWAVE WILL DIVE SOUTHEAST
DRAGGING A STRONG COLD FRONT THROUGH THE CWFA DURING THE DAY ON
FRIDAY. EXPECT LATE MORNING HIGH TEMPERATURES WITH GENERAL COOLING
FROM NORTH TO SOUTH DURING THE AFTERNOON HOURS IN COLD AIR ADVECTION
BEHIND THE FRONT. MODELS CONTINUE TO HANG ON TO A SLIGHTLY DRIER AIR
MASS PREFRONTAL...WITH BETTER DEWPOINTS BEHIND FRONT. NONETHELESS
ANTICIPATE AT LEAST ISOLATED CONVECTION FRIDAY AFTERNOON AND EVENING
WITH THE FROPA. AREAS EAST OF THE CONTINENTAL DIVIDE WILL HAVE THE
BEST CHANCE OF PRECIPITATION FROM THIS SYSTEM. DRIER AIR WILL BE IN
PLACE ACROSS WESTERN ZONES TO PREVENT SIGNIFICANT CONVECTIVE
INITIATION. NORTHWEST FLOW TAKES OVER BEHIND THE DEPARTING
SHORTWAVE...USHERING IN COOLER AIR THROUGHOUT THE LAYER. TEMPERATURES
ON SATURDAY WILL BE VERY PLEASANT...WITH UPPER 70S TO LOWS 80S
ANTICIPATED. NORTHWEST FLOW WILL MAINTAIN ACROSS THE CWFA THROUGH
MONDAY...WITH THE UPPER RIDGE CONFINED TO THE SOUTHWEST OF THE
STATE. OTHER THAN SOME MONSOONAL MOISTURE WORKING NORTH TOWARDS THE
UINTA MOUNTAINS...DO NOT EXPECT ANY SIGNIFICANT PRECIP CHANCES
THROUGH TUESDAY. TEMPERATURES WILL REBOUND BACK INTO THE MID 80S
SUNDAY THROUGH THURSDAY.
&&
RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...HRD
LONG TERM...HAHN
Hazardous weather outlook, Aug 22, 4:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE AUG 22 2006
WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN AND EXTREME
SOUTHERN PART OF THE STATE THIS AFTERNOON AND EVENING. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND GUSTS TO 40 MPH AND DANGEROUS
CLOUD TO GROUND LIGHTNING. NEW FIRES WILL BE POSSIBLE AS FUEL
CONDITIONS REMAIN RIPE FOR FIRE STARTS FROM LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
THE CHANCE OF THUNDERSTORMS CONTINUES WEDNESDAY AND THURSDAY
ACROSS THE NORTHERN PART OF THE STATE. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS. ISOLATED THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ACROSS
AREAS MAINLY EAST OF THE CONTINENTAL DIVIDE ON FRIDAY...PRODUCING
SIMILAR THREATS.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS WESTERN AND CENTRAL WYOMING ARE ASKED TO REPORT WIND
GUSTS IN EXCESS OF 40 MPH TODAY. THANK YOU.
TRIW
Wildfire, Bighorn Mountains Southeast
- When
- August 22, 12:00 PM MST to August 28, 11:00 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Wildfire, Southeast Johnson County
- When
- August 22, 12:00 PM MST to August 28, 11:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Property damage
- $65,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 22, 20061 death · 1 event
- Damaging Wind in Arizona, August 22, 2006$200,000 · 52 kt wind · 1 event
- Hail in North Dakota, August 22, 2006$190,000 · 1.75 in hail · 1 event
- Damaging Winds in Texas, August 22, 2006$117,000 · 65 kt wind · 9 events
- Hail in North Dakota, August 22, 2006$35,000 · 1 in hail · 1 event
- Hail in North Dakota, August 22, 20061 injured · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, August 22, 2006$13,000 · 53 kt wind · 3 events
- Hail in North Dakota, August 22 to 23, 20061.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, August 22, 20061 in hail · 6 events
- Hail and Damaging Wind in Minnesota, August 22, 200652 kt wind · 5 events
- Hail in Washington, August 22, 20061.25 in hail · 4 events
- Damaging Winds in South Carolina, August 22, 200655 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529575, 5529576.